Use of gastric acid-suppressive agents and the risk of community-acquired Clostridium difficile-associated disease.
JAMA. 2005 Dec 21;294(23):2989-95. PMID: 16414946
Division of Critical Care and Respiratory and Clinical Research, Department of Epidemiology and Biostatistics, McGill University, Montreal, Quebec. email@example.com
CONTEXT: Recent reports suggest an increasing occurrence and severity of Clostridium difficile-associated disease. We assessed whether the use of gastric acid-suppressive agents is associated with an increased risk in the community. OBJECTIVE: To determine whether the use of gastric acid-suppressive agents increases the risk of C difficile-associated disease in a community population. DESIGN, SETTING, AND PATIENTS: We conducted 2 population-based case-control studies using the United Kingdom General Practice Research Database (GPRD). In the first study, we identified all 1672 cases of C difficile recorded between 1994 and 2004 among all patients registered for at least 2 years in each practice. Each case was matched to 10 controls on calendar time and the general practice. In the second study, a subset of these cases defined as community-acquired, that is, not hospitalized in the prior year, were matched on practice and age with controls also not hospitalized in the prior year. MAIN OUTCOME MEASURES: The incidence of C difficile and risk associated with gastric acid-suppressive agent use. RESULTS: The incidence of C difficile in patients diagnosed by their general practitioners in the General Practice Research Database increased from less than 1 case per 100,000 in 1994 to 22 per 100,000 in 2004. The adjusted rate ratio of C difficile-associated disease with current use of proton pump inhibitors was 2.9 (95% confidence interval [CI], 2.4-3.4) and with H2-receptor antagonists the rate ratio was 2.0 (95% CI, 1.6-2.7). An elevated rate was also found with the use of nonsteroidal anti-inflammatory drugs (rate ratio, 1.3; 95% CI, 1.2-1.5). CONCLUSIONS: The use of acid-suppressive therapy, particularly proton pump inhibitors, is associated with an increased risk of community-acquired C difficile. The unexpected increase in risk with nonsteroidal anti-inflammatory drug use should be investigated further.